Prolonged intake of some drugs can lead to vitamin and mineral deficiencies, even important ones, decreasing the absorption and / or increasing the loss of essential micronutrients.
Knowing the most important and frequent cases helps doctors and patients to prevent hypovitaminosis and mineral deficiencies, associating drug therapy with specific vitamin supplements and / or appropriate dietary corrections.
Below are the best known cause / effect relationships between the intake of certain drugs and vitamin / mineral deficiencies, remembering that it is the exclusive responsibility of the doctor to establish whether or not to support the drug with a specific supplement of vitamins or minerals (yes remember, for example, that in some cases this practice could compromise the absorption or efficacy of the drug itself).
Which ones are they
- ANTIBIOTICS (penicillin, cephalosporin, tetracycline etc.): they alter and destroy the intestinal bacterial flora, including the strains essential for the synthesis of some vitamins, such as folic acid and vitamin K. In the long run they can cause hemorrhagic deficiency syndromes for lack of vitamin K synthesis.
- DIURETICS: used mainly for the treatment of arterial hypertension, they increase the loss of vitamins (group B, especially B1, and vitamin C) and minerals (especially potassium, magnesium and calcium)
- LAXATIVES: they mainly inhibit the absorption of fat-soluble vitamins
- RESINS SEQUESTRATING BILE ACIDS: used against hypercholesterolemia, they can reduce the absorption of fat-soluble vitamins
- FIBRATES: used against high cholesterol, they can reduce the availability of B vitamins (B12, B6, B3) and folates; the latter are also important to compensate for the increase in homocysteine levels induced by fibrates
- STATINS: used against high cholesterol, they can promote vitamin D and coenzyme Q10 deficiency
- ANTACIDS, H2 ANTAGONISTS AND INHIBITORS OF THE PROTON PUMP: help to solve problems such as gastritis, reflux and peptic ulcers, reducing the acidity of the gastric contents; however, for the same reason they can reduce the absorption of vitamin B12, Beta-carotene, Vitamin D and folic acid, as well as that of minerals such as calcium, iron and zinc.
- ANTI-CONCEPTION PILL AND HRT (Hormone Replacement Therapy in Menopause): can reduce plasma levels of B vitamins, Vitamin C and Folic Acid, as well as that of important minerals such as magnesium, selenium and zinc, and some amino acids (tryptophan and tyrosine ).
- ASPIRIN AND ANTI-RHEUMATICS (corticosteroids and non-steroidal anti-inflammatory drugs): in the long run they cause a significant reduction in vitamin C (especially aspirin) in white blood cells and blood platelets (which participate in the coagulation process), with consequent risk of bleeding. They can also reduce the availability of Vitamin B12 and folic acid
- CHEMOTHERAPY (antimitotics, anticancer): some of these act by inhibiting the transformation of folic acid into its active form, blocking a fundamental process for cell replication. This results in a reduction in the levels of the vitamin in the body.
- ANTITUBERCULARS (eg isoniazid): they cause in the tuberculosis patient, already undernourished, vitamin B6 deficiencies with consequent neurological affections of a polyneuritic type, or vitamin PP deficiencies that induce depressive neuropsychic disorders.
- ANTIDIABETICS (biguanides, metformin, and sulfonylureas): they can cause a deficiency of vitamin B12, coenzyme Q10 and folic acid; some sulfonylureas (glipizide, acetohexamide, glyburide and tolazamide) inhibit enzymes necessary for the synthesis of an important antioxidant, coenzyme Q10. Chlorpropramide and tolbutamide are two sulfonylureas that do not interfere with coenzyme Q10. Metformin (biguanide) also reduces the levels of coenzyme Q10 in the body, as well as those of Vitamin B12 and folic acid.
- ANTICONVULSIVANTS prescribed in cases of epilepsy (e.g. diphenylhydantoin): in the long run they can be associated with blood damage due to folic acid deficiency and bone damage due to vitamin D deficiency.
- ANTIDEPRESSANTS (selective serotonin reuptake inhibitors): in the long run, they can favor the onset of melatonin and B vitamins deficiencies.
|Some Drugs That Cause Vitamin Deficiencies (Merk Manual)|
|Alcol||Folate, Thiamine (B1) and Vitamin B6|
|Antibiotics, such as isoniazid, tetracycline, and trimethoprim-sulfamethoxazole combinations ||Vitamins of Group B, Folate, Vitamin K|
|Anticoagulants, such as warfarin ||Vitamin E, Vitamin K.|
|Anticonvulsants, such as phenytoin, primidone and phenobarbital ||Biotina (Vitamin H), Folate, Vitamin B6, Vitamin D, Vitamin K.|
|Antipsychotics||Riboflavina (B2), Vitamina D |
|Barbiturates, such as phenobarbital ||Folate, Riboflavin (B2), Vitamin D |
|Chemotherapy drugs such as methotrexate ||folate|
| Cholestyramine ||Vitamin A, Vitamin D, Vitamin E, Vitamin K.|
|Corticosteroids||Vitamin C, Vitamin D|
| Cycloserine ||Vitamin B6|
|Mineral oil, eg. Paraffin (long-term use)||Vitamin A, Vitamin D, Vitamin E, Vitamin K.|
| Metformin ||Folate, Vitamin B12|
|Nitric oxide (repeated exposure)||Vitamin B12|
|Oral contraceptives||Folate, Thiamine, Vitamin B6|
| Penicillamine ||Vitamin B6|
| Primidone ||Folate, Vitamin D |
| Rifampicin ||Vitamin D, Vitamin K|
| Triamterene ||folate|
|Tricyclic antidepressants, such as amitriptyline and imipramine ||Riboflavin|